Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Complete solutions of a family
of quartic Thue and index form equations

Authors: Maurice Mignotte, Attila Pethö and Ralf Roth
Journal: Math. Comp. 65 (1996), 341-354
MSC (1991): Primary 11D25, 11D57, 11R16, 11Y50
MathSciNet review: 1316596
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Continuing the recent work of the second author, we prove that the diophantine equation

\begin{displaymath}f_a(x,y)=x^4-ax^3 y-x^2 y^2+axy^3+y^4=1 \end{displaymath}

for $|a|\ge 3$ has exactly 12 solutions except when $|a|=4$, when it has 16 solutions. If $\alpha=\alpha(a)$ denotes one of the zeros of $f_a(x,1)$, then for $|a|\ge 4$ we also find all $\gamma\in\mathbb Z[\alpha]$ with $\mathbb Z[\gamma]=\mathbb Z[\alpha]$.

References [Enhancements On Off] (What's this?)

  • 1 R. Roth, LiPS---Ein System für verteilte Anwendungen, Master Thesis, Dept. of Computer Science, Universität des Saarlandes, Germany, Jan. 1992.
  • 2 I. Gaál, A. Pethö, and M. Pohst, On the resolution of index form equations in biquadratic number fields, I and II, J. Number Theory 38 (1991), 18--34 and 35--51. MR 92g:11031
  • 3 ------, On the resolution of index form equations, Proc. ISSAC '91 (S. M. Watt, ed.), ACM Press, 1991 pp. 185--186.
  • 4 E. Lee, Studies on Diophantine equations, Ph.D. Thesis, Cambridge University, 1992.
  • 5 M. Mignotte, Verification of a conjecture of E. Thomas, J. Number Theory 44 (1993), 172--177. MR 94m:11035
  • 6 M. Mignotte and N. Tzanakis, On a family of cubics, J. Number Theory 39 (1991), 41--49. MR 92h:11021
  • 7 M. Mignotte and M. Waldschmidt, Linear forms in two logarithms and Schneider's method III, Ann. Fac. Sci. Toulouse Math. (5) 97 (1989), 43--75.
  • 8 A. Pethö, Complete solutions to families of quartic Thue equations, Math. Comp. 57 (1991), 777--798. MR 92e:11023
  • 9 E. Thomas, Solutions to certain families of Thue equations, J. Number Theory 43 (1993), 319--369. MR 94b:11028
  • 10 M. Waldschmidt, Minoration de combinaisons linéaires de logarithmes de nombres algébriques, Canad. J. Math. 45 (1993), 176--224. MR 94f:11065
  • 11 ------, Linear independence of logarithms of algebraic numbers, The Institute of Mathematical Sciences, IMSc. Report no. 116, Madras, 1992.
  • 12 M. Laurent, M. Mignotte, and Y. Nesterenko, Formes linéaires en deux logarithmes et déterminants d'interpolation, J. Number Theory, to appear.

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 11D25, 11D57, 11R16, 11Y50

Retrieve articles in all journals with MSC (1991): 11D25, 11D57, 11R16, 11Y50

Additional Information

Maurice Mignotte
Affiliation: Université Louis Pasteur, 7 rue René Descartes, 67084 Strasbourg Cedex, France

Attila Pethö
Affiliation: Department of Computer Science, Kossuth Lajos University, P.O. Box 12, H-4010 Debrecen, Hungary

Ralf Roth
Affiliation: FB-14 Informatik, Universität des Saarlandes, Postfach 151150, D-66041 Saar- brücken, Germany

Keywords: Thue equation, index form equation, linear forms in the logarithms of algebraic numbers, distributed computation
Received by editor(s): March 3, 1992
Received by editor(s) in revised form: February 25, 1993, September 27, 1993, March 15, 1994, and June 2, 1994
Additional Notes: Research partly done while the second author was a visiting professor at the Fachbereich 14 - Informatik, Universität des Saarlandes
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society